Funnel Cloud, Cameron
- When
- July 23, 10:45 AM CST
- Where
- Cameron County, 3.29 mi SSW of Creole
- Reported by
- Broadcast Media
- Coordinates
- 29.774, -93.115
KPLC-TV reported a well-defined funnel cloud south of Creole, which was confirmed by photos.
Scattered thunderstorms across southwest Louisiana formed throughout the day, producing several damaging lightning strikes and one funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Scattered thunderstorms across southwest Louisiana formed throughout the day, producing several damaging lightning strikes and one funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 23, 9:52 AM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1052 AM CDT THU JUL 23 2009 .UPDATE... WEAK FRONT STALLED ACROSS INLAND SE TX/C LA...WITH WEAK NE FLOW ACROSS NE TX/N LA...AND SW FLOW ACROSS THE COASTAL WATERS...WITH CALM WINDS NEAR THE BROAD FRONTAL TROF. KLCH RADAR SHOWS ISO/SCT SHRA/TSRA ACROSS THE COASTAL PARISHES OF S LA AND ADJACENT COASTAL WATERS OUT 60NM. JUST RECEIVED A REPORT OF A TROPICAL FUNNEL CLOUD FROM A TOWERING CU ACROSS SE CALCASIEU PARISH NEAR THE HAYES/BELL CITY REGION...WHICH IS TYPICAL FOR THIS TIME OF YEAR. FOR THE FORECAST...AREAS NORTH OF THE INTRACOASTAL WATERWAY WILL REMAIN PRECIP FREE THROUGH EARLY AFTERNOON...WITH TEMPS EXPECTED TO RISE INTO THE LOWER/MID 90S. AFTERWARDS...CURRENT WV IMAGERY SHOWS A WEAK PERTURBATION OVER C TX MOVING ESE. THE 12Z NAM SHOWS MID LEVEL MOISTURE POOLING AND LIFT OVER OUR REGION AFTER 21Z...WHICH WILL BE JUST IN TIME OF MAX HEATING FOR THE REGION...RESULTING IN SCT SHRA/TSRA DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING. SINCE CONFIDENCE OF THIS HAPPENING IS ABOUT 50/50...ONLY RAISED POPS TO 30% FOR THIS TIME PERIOD. DML && .PREV DISCUSSION... /ISSUED 633 AM CDT THU JUL 23 2009/ AVIATION... VFR CONDITIONS EXPECTED FOR THE TIME PERIOD WITH THE EXCEPTION OF AEX EARLY THIS MORNING. INCLUDED A TEMPO GROUP FOR THE POSSIBILITY OF RESTRICTIONS FOR LOW CEILINGS. LIGHT AND VARIABLE WINDS SHOULD PERSIST ACROSS THE AREA THANKS TO A FRONTAL BOUNDARY MEANDERING AROUND THE REGION THROUGH THE NEXT 24 HOURS. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE AROUND THE REGION WITH THE FRONT IN THE AREA AND DAYTIME HEATING. INCLUDED VCTS FOR THIS POSSIBILITY BUT SHOULD COME TO AN END THIS EVENING. GRIFFIN PREV DISCUSSION... /ISSUED 328 AM CDT THU JUL 23 2009/ SYNOPSIS... A DIFFUSE SURFACE FRONTAL BOUNDARY IS LOCATED ACROSS THE NORTHERN FRINGES OF THE FORECAST AREA THIS EARLY MORNING. MOISTURE ANALYSIS USING LATEST RAOB AND GPS-MET DATA SHOWS DRIER AIR ALONG THE FRONTAL BOUNDARY WITH PWAT AROUND 1.30 INCHES TO AROUND 1.75 INCHES NEAR THE COAST. UPPER AIR ANALYSIS ALSO SHOWS A RIDGE HANGING AROUND OUT IN THE SOUTHWEST U.S. WITH A LARGE TROUGH ACROSS MUCH OF THE EASTERN U.S. AGAIN THIS IS CREATING A NORTHERLY FLOW ALOFT ACROSS THE FORECAST AREA. THIS IS HELPING TO ENHANCE SOME LAND BREEZE NOCTURNAL SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL WATERS AND COASTAL MARSHES...WITH STORM MOTION KEEPING THE MAJORITY OF THE ACTIVITY OFFSHORE. RUA DISCUSSION... SURFACE FRONT WILL WAFFLE AROUND THE NORTHERN ZONES TODAY WITH BEST MOISTURE CONFINED SOUTH OF IT...OR ROUGHLY FROM THE HIGHWAY 190 CORRIDOR AND SOUTH. ALSO...WITH 70H FLOW EXPECTED TO CONTINUE FROM THE NORTH...SEA BREEZE SHOULD BE LATE IN DEVELOPING AND CONFINED CLOSER TO THE COAST. THEREFORE...WILL KEEP CHANCE POPS FOR THE SOUTHERN ZONES...AND DROP POPS OVER THE NORTHERN ZONES TO SLIGHT CHANCE. FRONTAL SYSTEM WILL DISSIPATE OVER THE FORECAST AREA ON FRIDAY...WITH DRIER AIR ESPECIALLY IN THE MID LEVELS FILTERING INTO THE FORECAST AREA. THEREFORE...SHOULD ONLY SEE ISOLATED...AT BEST...IN THE WAY OF CONVECTION WITH THIS SCENARIO CONTINUING INTO THE WEEKEND. WITH LESS CONVECTION...AFTERNOON HIGH TEMPERATURES WILL BE A LITTLE HIGHER THAN THE PAST FEW DAYS. MONDAY BEGINS A TRANSITION INTO A MORE MOIST PATTERN AS PROGS STILL SHOW SUB-TROPICAL RIDGE BUILDING ACROSS THE GULF OF MEXICO INTO THE FORECAST AREA. THIS WILL PROVIDE A DEEPENING SOUTHERLY FLOW WITH PWAT VALUES REACHING 2 INCHES OR GREATER BY TUESDAY. THEREFORE...NEXT WEEK SHOULD SEE A DECENT SHOT OF MAINLY DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS WITH TEMPERATURES PRETTY CLOSE TO NORMAL. RUA MARINE... MAINLY LIGHT SOUTHWEST TO WEST WINDS WILL CONTINUE TODAY INTO FRIDAY AS A SURFACE FRONT STALLS JUST NORTH OF THE COASTAL WATERS AND DISSIPATES. THESE CONDITIONS ARE EXPECTED TO PREVAIL INTO THE WEEKEND. BY NEXT WEEK...A SURFACE HIGH WILL BUILD ACROSS THE NORTHERN GULF AND INTO THE FORECAST AREA. THIS WILL PROVIDE LIGHT TO MODERATE SOUTHERLY WINDS...WITH AN INCREASE CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. RUA && .PRELIMINARY POINT TEMPS/POPS... KLCH 93 74 94 76 94 / 30 30 20 10 20 KBPT 94 75 95 76 95 / 30 30 20 10 20 KAEX 94 71 96 71 96 / 30 30 20 10 20 KLFT 92 74 94 75 94 / 30 30 20 10 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 430 AM CDT THU JUL 23 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-241030- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 430 AM CDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WEAK SURFACE FRONT WILL STALL ACROSS CENTRAL LOUISIANA. SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED ALONG AND SOUTH OF THE FRONT. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN CHANCES ARE EXPECTED TO BE ISOLATED AT BEST THROUGH THE WEEKEND AS DRIER AIR WORKS INTO THE AREA. DEEPER MOISTURE IS EXPECTED NEXT WEEK WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RUA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1050 AM CDT THU JUL 23 2009 LAZ041>045-051>055-TXZ201-215-216-232300- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-HARDIN- JEFFERSON-ORANGE- INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY... LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA... MORGAN CITY...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE 1050 AM CDT THU JUL 23 2009 ...TROPICAL FUNNEL CLOUDS POSSIBLE... AT 1030 AM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF A FUNNEL CLOUD IN THE VICINITY OF HAYES LOUISIANA. A STALLED FRONT EXTENDS WEST-TO-EAST THROUGH LUMBERTON TEXAS THROUGH OPELOUSAS LOUISIANA. AN UNSTABLE MARINE AIRMASS REMAINS IN PLACE SOUTH OF THIS STALLED FRONT...CREATING FAVORABLE CONDITIONS FOR TROPICAL FUNNEL CLOUDS. THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT REACH THE GROUND. IF A FUNNEL CLOUD REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING WILL LIKELY BE ISSUED. STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER SITUATION.
The Lake Charles radar (KLCH), 40 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
2 lightning, 1 funnel cloud. Local standard time, as filed.
KPLC-TV reported a well-defined funnel cloud south of Creole, which was confirmed by photos.
Jennings Police Department reported lightning struck a home on South Lake Arthur Avenue and set it on fire.
Jennings Daily News reported lightning struck an oil tank at the Texas Petroleum Investment Company on East Racca Road, setting it on fire. Smoke from the fire was visible throughout the city of Jennings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190260, 190265, 190270.